Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

August 2, 2019Stevens County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 2, 2019, 6:41 PM CDT for Stevens County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2019, 6:41 PM CDT (23:41 UTC)
Expired
Aug 2, 2019, 7:30 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 153 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

833 
WWUS83 KDDC 022341
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
641 PM CDT Fri Aug 2 2019
 
KSZ085-030030-
Stevens KS-
641 PM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STEVENS COUNTY 
UNTIL 730 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving southeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10155 3723 10156 3700 10115
TIME...MOT...LOC 2340Z 312DEG 25KT 3711 10147 

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:12 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 2, 6:12 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
612 PM CDT Fri Aug 2 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Saturday)
Issued at 308 PM CDT Fri Aug 2 2019

A cooler airmass will be settling across the area tonight. A weak
shortwave is rippling through the broad upper northwest flow in the
Dakotas/Nebraska area, and some scattered showers and isolated
storms may expand southward along the cold front late tonight into
central Kansas. Thinning clouds this afternoon have allowed
insolation to boost cape values across the western counties, however
a lack of deep shear should keep any development late this afternoon
ordinary airmass storms. Any showers and storms will be very
efficient rain producers as precipitable water values are about as
high as they can get for the dodge city area climatologically.
Temperatures on saturday will be much more pleasant, in the 80s,
as northerly winds and morning clouds that will take most of the
day to erode bring an end of the very warm spell of the last
couple of weeks.

.LONG TERM...(Saturday night through Friday)
Issued at 308 PM CDT Fri Aug 2 2019

Upper ridging will continue to dominate the Mountains and High
Plains region, leaving northwest flow across the central and
northern plains through the next weekend. Overall a dry period
outside of weak northwest flow shortwaves that might set off
convection. Otherwise pinning down periods of convection is
generally low confidence. The ECMWF flattens out the pattern
toward next weekend as a strong tough moves into the northwest US.
Temperatures will warm back into the 90s next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 608 PM CDT Fri Aug 2 2019

VFR conditions will prevail in the vicinity of all TAF sites through
late this evening. Low level stratus is then expected to develop
across central Kansas overnight and edge westward through early
Saturday morning. Initially, MVFR/IFR cigs will be possible in the
vicinity of KHYS generally after 06Z, and eventually KDDC later
early Saturday morning. Periods of MVFR cigs cannot be ruled out as
far west as KGCK and KLBL toward daybreak. Conditions are then
expected to improve through the late morning hours with widespread
VFR by Saturday afternoon. As for winds, a surface low in northwest
Oklahoma and the Texas Panhandle will drop southward further into
north Texas tonight, allowing developing light east-northeast
winds to persist across the high plains of western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  86  63  89 /  30  10  10   0
GCK  64  88  60  91 /  20   0  10   0
EHA  64  91  63  92 /  20   0  10   0
LBL  64  89  63  89 /  10  10  10   0
HYS  66  82  62  87 /  50  20   0   0
P28  69  86  66  89 /  30  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, Aug 2, 2:32 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
232 AM CDT Fri Aug 2 2019

KSZ030-031-043>046-061>066-074>081-084>090-030745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
232 AM CDT Fri Aug 2 2019 /132 AM MDT Fri Aug 2 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

The heat will continue to relax today, with afternoon temperatures
reduced to the mid 80s north, to the mid 90s south.

Strong thunderstorms are expected to redevelop in central Kansas,
likely near/east of Hays, around 3 to 4 pm. While these storms may
produce hail and strong outflow winds, they will move southeast
and likely remain east of the eastern zones through Friday
evening.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Saturday will be cooler and stable behind the cold front, with no
thunderstorm expected Saturday through Sunday. A limited risk of
thunderstorms will return to the western zones each evening Monday
through Wednesday, but widespread or organized strong to severe
thunderstorms are not expected.

Temperatures will gradually warm next week, with excessive heat
returning around Thursday.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, Aug 2, 6:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
641 PM CDT Fri Aug 2 2019

KSZ085-030030-
Stevens KS-
641 PM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STEVENS COUNTY
UNTIL 730 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving southeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10155 3723 10156 3700 10115
TIME...MOT...LOC 2340Z 312DEG 25KT 3711 10147

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:19 PM CDTSevere Thunderstorm WarningDDCHamilton56 min
Aug 1, 7:49 PM CDTSevere Thunderstorm WarningDDCHamilton24 min
Aug 1, 8:21 PM CDTSpecial Weather StatementDDCKearny24 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.